Paracetamol

ZK50.00

Paracetamol is one of the most widely used painkillers in the Zambia, effectively combating the source of mild-moderate pain caused by headaches, toothaches, period pain, joint and muscle pain. Paracetamol is also used to reduce fevers caused by such illness as cold and flu without the need for a prescription.

Category:

What is paracetamol?

Paracetamol is a type of medicine called analgesic – more commonly known as painkillers. Paracetamol 500mg tablets are suitable for treating mild to moderate aches and pains, as well as high temperatures in people over the age of 10 years.

Paracetamol is very effective in reducing pain and fevers and is, therefore, included in many over the counter or prescription painkillers and also cold and flu medication.

You must not take paracetamol tablets with any other medicines that contain paracetamol.

What is paracetamol used for?

Paracetamol 500mg tablets are used to treat mild-moderate pain in children and adults over the age of 10.

Paracetamol is the most commonly used pain killer in the Zambia and is known to be effective in reducing pain associated with the following causes:

  • Toothache
  • Headache
  • Period pain
  • Joint and muscle pain
  • Post-operative pain

It is also now known that paracetamol is highly effective in the use of reducing high temperatures which are often a symptom of cold and flu. Paracetamol can also help lower high temperatures caused by mild infections.

If you think you may have a temperature (fever) that is caused by an infection you must speak to a doctor about your treatment options. Paracetamol does not help to clear infections.

 

Paracetamol for kids

Paracetamol tablets and soluble tablets contain 500mg of the active ingredient paracetamol. These tablets should not be given to anyone under the age of 10 years. For children between 10-15 years old, they can take 1 tablet every 4-6 hours.

For the treatment of pain and fevers in children under 10 years old, syrup or melt versions of paracetamol should be used.

 

What does paracetamol do and how does it work?

Paracetamol is thought to work directly on the central nervous system within the body, reducing the pain signals that can travel up the spinal cord and reach the brain.

It is also thought that paracetamol, like other painkillers such as ibuprofen, prevent the chemical prostaglandins being produced. Prostaglandins are naturally generated by the body as a result of pain and fever so by decreasing their production; paracetamol reduces pain sensations and the body’s temperature.

 

How long does paracetamol take to work and how long does it last for?

Paracetamol can take up to an hour to take effect but most people will notice some improvement to their pain and fever within half an hour.

Like all medicines, paracetamol starts to be broken down by the body as soon as it is swallowed. If you were to take one single dose of paracetamol, usually you will notice pain or a fever return within 4-6 hours.

If you are experiencing moderate pain which you are not able to tolerate with just paracetamol alone every 4-6 hours you may want to consider taking another pain killer alongside paracetamol such as ibuprofen or an opioid painkiller.

If you are unsure or would like further advice about what killers you should  speak to a doctor or pharmacist.

How often can you take paracetamol?

You can take paracetamol every 4-6 hours without exceeding 4 doses in 24 hours.

What is the paracetamol dose?

Paracetamol 500mg tablets are suitable for people over the age of 10 years.

Can you take paracetamol with ibuprofen?

Paracetamol can be taken with ibuprofen at their recommended doses. For the best outcome when using both paracetamol and ibuprofen to reduce pain and fevers you should stagger the doses of both medicines so you feel a more consistent reduction and feel the benefits over a longer period.

Paracetamol & naproxen

It is safe to take paracetamol at the same time as naproxen as long as you take both medicines as directed and this is only for a short time.

If you are finding that you are unable to control your pain with naproxen alone or with paracetamol after 3 days you should speak to a doctor or pharmacist for advice.

 

Paracetamol & codeine

Paracetamol can be taken at the same time as codeine as long as you take both medicines as directed and this is only for a short time.

You should not take codeine continuously for more than 3 days as it can cause addiction.

If you are finding that you are unable to control your pain with codeine and paracetamol after 3 days you should speak to a doctor or pharmacist for advice.

 

Can you take paracetamol when pregnant?

Paracetamol can be taken if you are pregnant or breastfeeding. When taking any medications while pregnant or breastfeeding it is always recommended that you take the smallest recommended dose and for the shortest amount of time.

 

How much paracetamol is dangerous?

Taking over the recommended dose can cause unwanted side effects and can be dangerous.

If you have taken over the recommended dosage of paracetamol you should go to your nearest accident & emergency (A&E) department as soon as possible.

Reviews

There are no reviews yet.

Be the first to review “Paracetamol”

Your email address will not be published. Required fields are marked *